Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 231, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2005, 5:28 PM CDT for Coffey County, Osage County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 5:28 PM CDT (22:28 UTC)
- Expired
- Sep 13, 2005, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:31 PM CDT | HAIL 1 | Melvern Lake, KS | |
| Sep 13, 5:33 PM CDT | HAIL 1 | 3 Se Lebo, KS | |
| Sep 13, 5:45 PM CDT | HAIL 1 | Olivet, KS | |
| Sep 13, 6:04 PM CDT | HAIL 1.75 | Waverly, KS | GOLF BALL SIZE HAIL FALLING OVER PARTS OF NORTHEASTERN COFFEY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 132229 SVRTOP KSC031-139-132315- /O.NEW.KTOP.SV.W.0231.050913T2228Z-050913T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 528 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 615 PM CDT * AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LEBO...OR ABOUT 18 MILES EAST OF EMPORIA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MELVERN LAKE... OLIVET... MELVERN... WAVERLY... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 145 AND 168. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3849 9593 3832 9593 3832 9550 3857 9551 $$
2 follow-up statements
000 WWUS53 KTOP 132240 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 539 PM CDT TUE SEP 13 2005 KSC031-139-132315- /O.CON.KTOP.SV.W.0231.000000T0000Z-050913T2315Z/ OSAGE-COFFEY- 539 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN COFFEY AND SOUTHEASTERN OSAGE COUNTIES... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 4 MILES EAST OF LEBO...OR ABOUT 21 MILES EAST OF EMPORIA...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MELVERN AND WAVERLY. AT 531 PM SPOTTERS REPORTED QUARTER SIZE HAIL OVER LAKE MELVERN. THIS WARNING INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 148 AND 168. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3849 9585 3832 9593 3832 9550 3857 9551 $$
000 WWUS53 KTOP 132250 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 549 PM CDT TUE SEP 13 2005 KSC031-139-132315- /O.CON.KTOP.SV.W.0231.000000T0000Z-050913T2315Z/ OSAGE-COFFEY- 549 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN COFFEY AND SOUTHEASTERN OSAGE COUNTIES... AT 545 PM CDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN OLIVET. AT 548 PM THIS STORM WAS WAS CENTERED 5 MILES WEST OF WAVERLY...OR ABOUT 26 MILES EAST OF EMPORIA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WAVERLY. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 149 AND 168. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3850 9584 3829 9591 3832 9550 3857 9551 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:38 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 13, 3:38 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT TUE SEP 13 2005 .DISCUSSION... SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES. LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO 3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD. AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS WEDNESDAY INTO THE MIDDLE 70S MOST AREAS. WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS. EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH SHIFTS EAST AND UPPER HIGH BUILDS OVER TX. SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET. LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR NOW A WARM AND DRY DAY 7. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 4:07 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 407 PM CDT TUE SEP 13 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-142115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 407 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR DOUGLAS...OSAGE...LYON...FRANKLIN...ANDERSON...AND COFFEY COUNTIES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ALONG AND SOUTH OF A HIAWATHA TO ABILENE LINE...AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE...MAINLY ALONG AND SOUTHEAST OF A LAWRENCE TO COUNCIL GROVE LINE. THE MAIN HAZARDS FROM THESE STORMS ARE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA WEDNESDAY INTO THURSDAY MORNING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN BORDER COUNTIES ON SATURDAY...AND AGAIN ACROSS MOST OF THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Sep 13, 4:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL OSAGE CITY 38.63N 95.83W
09/13/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Sep 13, 5:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 8 E EMPORIA 38.40N 96.03W
09/13/2005 1.25 INCH LYON KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Sep 13, 5:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL OSAGE CITY 38.63N 95.83W
09/13/2005 0.88 INCH OSAGE KS TRAINED SPOTTER
NICKEL HAIL REPORTED AT GOLF COURSE.
&&
CAVANAUGHLocal storm report, Sep 13, 5:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL EMPORIA 38.40N 96.18W
09/13/2005 1.75 INCH LYON KS TRAINED SPOTTER
ALSO REPORTED SEVERAL SMALL TREE BRANCHES BLOWN DOWN.
&&
CAVANAUGHLocal storm report, Sep 13, 5:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL LEBO 38.42N 95.85W
09/13/2005 0.25 INCH COFFEY KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Sep 13, 5:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL LEBO 38.42N 95.85W
09/13/2005 1.00 INCH COFFEY KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 39 min |
| Sep 13, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 48 min |
| Sep 13, 4:50 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Sep 13, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 48 min |
| Sep 13, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.